Sensory Deprivation or Postictal Vulnerability? Psychosis Following Phenytoin-Induced Toxic Epidermal Necrolysis – A Case Report

Read full text
Authors: Sthuthi Shireen, Aiswarya R Kamath, Bindu Menon
Cited by: 0

Abstract

Background: Acute cutaneous and mucosal manifestations of drug-induced toxic epidermal necrolysis are well recognized. Ocular complications lead to visual impairment and sensory deprivation and may predispose to psychosis. Case Report: A 59-year-old woman with epilepsy, previously stable on anti-seizure medications, in whom phenytoin was introduced for breakthrough seizures. Following this, she developed toxic epidermal necrolysis (TEN), resulting in bilateral vision loss and subsequently full-blown psychosis. While she had shown mild irritability earlier, it was only after the seizure and abrupt sensory deprivation that she developed vivid hallucinations, delusions, and poor insight. The clear temporal sequence highlights the role of both postictal vulnerability and sensory deprivation in precipitating organic psychosis. Conclusion: This case emphasizes the need to evaluate organic causes when elderly patients present with new-onset psychotic symptoms.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Pharmacovigilance and Adverse Drug Reactions Contact Dermatitis and Allergies

Publication details

Journal / source
Kerala Journal of Psychiatry
Volume
38
Issue
2
Publication date
18 January 2026
Language
EN